Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 151, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2017, 10:53 PM EDT for Bedford County, Campbell County, City of Lynchburg, Virginia. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 10:53 PM EDT (02:53 UTC)
- Expired
- Jul 22, 2017, 11:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 11:08 PM EDT | TSTM WND DMG | 1 W Goode, VA | TREE DOWN ON A POWER LINE AT THE INTERSECTION OF GOODE STATION ROAD AND FOREST ROAD. THE ROAD WAS BLOCKED. |
| Jul 22, 11:10 PM EDT | TSTM WND DMG | 4 Ese Forest, VA | ONE TREE DOWN IN THE 200 BLOCK OF BUCKINGHAM ROAD IN THE TIMBERLAKE AREA. |
| Jul 22, 11:10 PM EDT | TSTM WND DMG | 4 Nne Forest, VA | TWO TO THREE LARGE TREES DOWN NEAR THE INTERSECTION OF WIGGINTON AND CHADWICK ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1871 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
512
WUUS51 KRNK 230253
SVRRNK
VAC019-031-680-230345-
/O.NEW.KRNK.SV.W.0151.170723T0253Z-170723T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
1053 PM EDT SAT JUL 22 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Central Campbell County in central Virginia...
East central Bedford County in south central Virginia...
The City of Lynchburg in central Virginia...
* Until 1145 PM EDT
* At 1052 PM EDT, a severe thunderstorm was located near Goode,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lynchburg...
Bedford...
Concord...
Forest...
and Evington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3710 7903 3728 7956 3747 7949 3741 7913
3740 7912 3741 7911 3740 7910 3739 7907
3739 7906 3740 7906 3739 7899 3733 7896
TIME...MOT...LOC 0252Z 287DEG 30KT 3734 7943
HAIL...<.75IN
WIND...60MPH
$$
RAB2 follow-up statements
658
WWUS51 KRNK 230314
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1114 PM EDT SAT JUL 22 2017
VAC019-230323-
/O.CAN.KRNK.SV.W.0151.000000T0000Z-170723T0345Z/
Bedford VA-
1114 PM EDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BEDFORD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3710 7903 3725 7932 3739 7923 3741 7926
3741 7913 3740 7912 3741 7911 3739 7907
3739 7906 3740 7906 3739 7899 3733 7896
TIME...MOT...LOC 0313Z 287DEG 30KT 3729 7922
$$
VAC031-680-230345-
/O.CON.KRNK.SV.W.0151.000000T0000Z-170723T0345Z/
Campbell VA-City of Lynchburg VA-
1114 PM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR CENTRAL CAMPBELL AND THE SOUTHERN PART OF THE CITY OF
LYNCHBURG...
At 1113 PM EDT, a severe thunderstorm was located over Timberlake,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lynchburg...
Concord...
Evington...
Rustburg...
and Gladys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3710 7903 3725 7932 3739 7923 3741 7926
3741 7913 3740 7912 3741 7911 3739 7907
3739 7906 3740 7906 3739 7899 3733 7896
TIME...MOT...LOC 0313Z 287DEG 30KT 3729 7922
HAIL...<.75IN
WIND...60MPH
$$
RAB865
WWUS51 KRNK 230337
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1137 PM EDT SAT JUL 22 2017
VAC031-680-230346-
/O.EXP.KRNK.SV.W.0151.000000T0000Z-170723T0345Z/
Campbell VA-City of Lynchburg VA-
1137 PM EDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CAMPBELL AND THE
SOUTHERN CITY OF LYNCHBURG WILL EXPIRE AT 1145 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3710 7903 3725 7932 3739 7923 3741 7926
3741 7913 3740 7912 3741 7911 3739 7907
3739 7906 3740 7906 3739 7899 3733 7896
TIME...MOT...LOC 0336Z 287DEG 30KT 3723 7899
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:13 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 22, 9:13 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 913 PM EDT Sat Jul 22 2017 .SYNOPSIS... A cold front will cross overhead during tonight into Sunday, which should spark showers and thunderstorms. This front should pass south of our region by Monday. High pressure will arrive to bring slightly cooler conditions by the middle of the week. && .NEAR TERM /THROUGH SUNDAY/... As of 910 PM EDT Saturday... A short wave moving by to our north is helping the frontal boundary sag a bit closer to the area early tonight. This will allow convection along the front to brush the northern portion of the region mainly along and north of the Interstate 66 corridor. However, the entire overnight period is rather muddy as the remnants from waves of convection upstream move in our direction and may be able to affect the area, while lingering boundaries from earlier convection may be able to generate some new activity in residual pools of instability. Believe the best course of action is to play the POPs early from convection dropping in from the north, then allow broader POPs in the west later tonight. Convective debris clouds will have an impact on overnight low temperatures. Believe there will be enough cloudiness around to keep us a degree or two above last night with low/mid 70s east of the Blue Ridge and mid 60s/near 70 to the west. Previous discussions... 745 PM EDT Saturday... Activity associated with a wavy frontal boundary to our north will remain very close to the boundary and gradually work its way south during the night in a much weaker fashion. Confidence in activity for tomorrow is still only in the chance range, much of which will depend on how much cloud cover and convection there is in the morning. Will not make any changes to tomorrow's pops for now. SPC still holding a SLIGHT RISK for tomorrow. 330 PM EDT Saturday... High resolution models hint at another round of convection arriving west of I-77 by early Sunday morning. Cloud cover from upstream convection could limit high temperatures from climbing as high by Sunday afternoon compared to Saturday afternoon. Still, it will be quite hot and humid, and the cold front may reach the VA/NC border by the afternoon. This situation should allow enough instability and lift for more scattered showers and thunderstorms to develop in this area toward the evening. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 230 PM EDT Saturday... For Sunday evening, weather forecast models are hinting at a line of thunderstorms entering our far western Virginia/northern North Carolina counties during late evening as an upper level disturbance passes overhead. Believe any storms would diminish in intensity quickly as they cross the ridges and move into downslope flow. Have introduced a period of higher rain chances across the west for the possibility of this system, however admit that confidence of the occurrence/timing/location of any organized line of storms moving in from the west is marginal. The coming overnight forecast shift will have the benefit of an updated set of models to have a look at and will make adjustments to these rain chances accordingly. Outside of these storms, convection is expected to diminish after sunset with the loss of daytime heating. Widely scattered showers and thunderstorms can be expected for Monday despite a cold front approaching from the northwest. Slightly drier air and stronger northwest wind flow will help to inhibit convective development, though those storms which do develop may pulse up to strong/severe intensity for brief periods of time, capable of producing localized damaging winds. The cold front will enter the southeast West Virginia counties during late Monday evening, and gradually loose momentum as it continue south across our area. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 1230 PM EDT Saturday... Looking to Tuesday, long-range weather models are indicating that the cold front may not pass completely across our forecast region, possibly stalling near the Virginia-North Carolina border as high pressure shifts from the Great Lakes toward New England. Will hold close to the previous forecast of a higher chance of spotty afternoon showers/storms south of Highway 460...closer to the front. Passage of high pressure off the coast on Wednesday will bring cooler easterly windflow to the mid-Atlantic, resulting in likely the coolest afternoon temperatures of the week. Upslope wind flow will make for the best chances of shower/thunderstorm activity across the mountains. Winds will shift more southerly by Thursday, resulting in a return of warmer temperatures and higher humidity, and greater coverage of afternoon showers/storms, more so across the mountains. A cold front will slowly make its way across the mid Atlantic on Friday and Saturday, again resulting in scattered showers and thunderstorms both days, a few of which may become severe for brief periods of time. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... As of 750 PM EDT Saturday... No convection left in the CWA at this time. Meso-high has built across the area and left us with mainly just a high cirrus deck from upstream convection. HRRR suggests little will happen until after 08Z, when some showers/thunderstorms may begin to spread back into the area from the west/northwest. Current thunderstorms to our north extend along a wavy quasi-stationary frontal boundary that will move little overnight. Southward push of convection will be largely from cold pool outflow and density. However, the overnight trends will determine how active Sunday becomes in terms of convection. HRRR, as well as larger synoptic-scale models, through tomorrow afternoon is not excited about much convection in our CWA, largely in part because of downslope westerly winds that develop in the morning in the wake of potential MCV. We could see a situation where clouds and early morning showers relocate to stronger convection in the afternoon mostly across eastern/southern areas. For now, have left VCTS/TS out of the TAFs until there is greater consensus among the synoptic scale and short range models. All this being said, generally looking at a VFR forecast through the TAF valid period. Not expecting fog/low cloud development tonight/early Sunday because of high temperatures today, large T/Td spreads, and extensive mid/high clouds overnight from upstream convection and possible convection later tonight. Winds will be SW-WSW through the period at speeds of 4-6kts overnight and 8-10kts after 14Z Sunday with low end gusts possible at most sites. Medium confidence in ceilings through the TAF valid period. Medium to high confidence in visibilities through the TAF valid period. High confidence in wind speed/direction through the TAF valid period. Aviation Extended Discussion... The cold front currently to our north should be near the NC/VA border by Monday. This leaves a baroclinic zone in or near the area through much of the extended period. Additional upper-level disturbances are progged in northwest flow to impact the area, leaving an unsettled weather pattern in place. The most likely areas to see convection, at least during the first part of the week would be near the NC/VA border, mainly affecting KDAN. Late/night early morning fog can be expected in the usual locations, otherwise outside these concerns and scattered convection, mainly in the south, look for mostly VFR cigs/vsbys. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...MBS/RAB/PW SHORT TERM...NF LONG TERM...NF AVIATION...RAB/PW
Hazardous weather outlook, Jul 22, 8:17 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 817 PM EDT Sat Jul 22 2017 VAZ007-009>020-022>024-032-WVZ042>044-507-508-231100- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 817 PM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather overnight is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms will be possible Sunday. The primary threats will be damaging winds and large hail. Otherwise, the probability for widespread hazardous weather is low for the remainder of the period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday afternoon and evening. NCZ001-002-018-019-231100- Ashe-Alleghany NC-Watauga-Wilkes- 817 PM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for northwest North Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather overnight is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms will be possible Sunday. The primary threats will be large hail and damaging wind gusts. Otherwise, the probability for widespread hazardous weather is low for the remainder of the period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ003>006-020-VAZ033>035-043>047-058-059-231100- Surry-Stokes-Rockingham-Caswell-Yadkin-Franklin-Bedford-Amherst- Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 817 PM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather overnight is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are expected again Sunday afternoon and evening. The main threat will be damaging winds, with isolated large hail possible. In addition, heat index values will be in the 100 to 105 degree range Sunday afternoon. A Heat Advisory may be required with later forecasts. Otherwise, the probability for widespread hazardous weather is low for the remainder of the period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. RAB
In the hours before
Local storm report, Jul 22, 5:19 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 ESE MT AIRY 36.92N 79.15W
07/22/2017 PITTSYLVANIA VA 911 CALL CENTER
A COUPLE OF LARGE TREES DOWN AT A PRIVATE RESIDENCE.
TREES, ONE TO TWO FEET IN DIAMETER, WERE SNAPPED IN HALF.
SOME OF THE DEBRIS WAS MOVED 40 YARDS.
&&
RABLocal storm report, Jul 22, 7:57 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 ESE MOUNT AIRY 36.49N 80.56W
07/22/2017 SURRY NC 911 CALL CENTER
A COUPLE OF LARGE TREES DOWN AT A PRIVATE RESIDENCE.
TREES, ONE TO TWO FEET IN DIAMETER, WERE SNAPPED IN HALF.
SOME OF THE DEBRIS WAS MOVED 40 YARDS.
&&
RABSpecial weather statement, Jul 22, 9:24 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
924 PM EDT SAT JUL 22 2017
VAZ011-018-019-023-WVZ044-230230-
Giles-Botetourt-Craig-Alleghany-Monroe-
924 PM EDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY COUNTY IN
WEST CENTRAL VIRGINIA...NORTHEASTERN GILES AND CRAIG COUNTIES IN
SOUTHWESTERN VIRGINIA...NORTHWESTERN BOTETOURT COUNTY IN WEST
CENTRAL VIRGINIA AND EASTERN MONROE COUNTIES IN SOUTHEASTERN WEST
VIRGINIA...AS WELL AS THE CITY OF COVINGTON...
At 923 PM EDT, radar indicated strong thunderstorms had developed
rapidly along a line from near Covington to Gap Mills, moving
southeast at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms. Frequently cloud-to-ground lightning can be expected.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
New Castle...
and Paint Bank.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3795 7993 3789 7989 3788 7975 3784 7969
3787 7966 3786 7961 3773 7969 3741 8006
3742 8008 3738 8015 3738 8020 3734 8026
3737 8033 3734 8037 3743 8055 3769 8031
3772 8025 3774 8026 3795 8005
TIME...MOT...LOC 0123Z 293DEG 42KT 3795 8000 3746 8047
RABSpecial weather statement, Jul 22, 9:52 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
952 PM EDT SAT JUL 22 2017
VAZ022-023-230245-
Botetourt-Roanoke-
952 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT ROANOKE AND
SOUTHWESTERN BOTETOURT COUNTIES...including THE CITY OF
SALEM AND THE CITY OF ROANOKE...
At 951 PM EDT, a strong thunderstorm was located near Catawba, moving
east-southeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm, along with frequent lightning.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Catawba...
and Laymantown.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3735 7979 3732 7984 3730 7984 3729 7985
3727 7986 3724 7984 3722 7986 3721 7988
3719 7989 3718 7991 3716 7992 3733 8017
3741 8009 3744 8004
TIME...MOT...LOC 0151Z 281DEG 21KT 3736 8006
RABSpecial weather statement, Jul 22, 10:07 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1007 PM EDT SAT JUL 22 2017
VAZ014-230300-
Montgomery-
1007 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONTGOMERY
COUNTY THROUGH 1100 PM EDT...
At 1006 PM EDT, a strong thunderstorm was located over Blacksburg,
moving southeast at 25 mph.
Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Mc Donalds Mill...
and Elliston-Lafayette.
LAT...LON 3730 8025 3724 8020 3722 8019 3713 8018
3711 8018 3708 8028 3723 8051 3729 8047
3731 8043 3733 8041 3735 8035
TIME...MOT...LOC 0206Z 296DEG 20KT 3727 8038
RABSpecial weather statement, Jul 22, 10:29 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1029 PM EDT SAT JUL 22 2017
VAZ023-024-034-035-045-230330-
Botetourt-Amherst-Campbell-Bedford-Rockbridge-
1029 PM EDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ROCKBRIDGE...SOUTHEASTERN BOTETOURT...BEDFORD...AND AMHERST
COUNTIES...THE CITY OF BUENA VISTA AND THE WESTERN CITY OF
LYNCHBURG...
At 1028 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Vesuvius to near Laymantown.
Movement was east at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lynchburg...
Buena Vista...
Bedford...
Amherst...
and Glasgow.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3792 7919 3789 7915 3786 7914 3781 7917
3781 7914 3778 7911 3778 7908 3772 7907
3770 7903 3770 7899 3763 7894 3717 7942
3729 7985 3730 7984 3734 7988 3793 7921
TIME...MOT...LOC 0228Z 278DEG 46KT 3795 7915 3734 7983
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:24 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, City of Covington | 66 min |
| Jul 22, 9:52 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 53 min |
| Jul 22, 10:07 PM EDT | Special Weather Statement | RNK | Montgomery | 53 min |
| Jul 22, 10:29 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, City of Buena Vista, City of Lynchburg | 61 min |
| Jul 22, 11:12 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 63 min |
| Jul 23, 12:27 AM EDT | Special Weather Statement | RNK | Appomattox | 63 min |
| Jul 23, 12:54 AM EDT | Special Weather Statement | RNK | Charlotte | 66 min |
| Jul 23, 1:15 AM EDT | Special Weather Statement | RNK | Giles | 60 min |
| Jul 23, 1:29 AM EDT | Special Weather Statement | RNK | Appomattox | 61 min |
| Jul 23, 1:32 AM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 58 min |
| Jul 23, 4:45 AM EDT | Special Weather Statement | RNK | Bland, Tazewell | 60 min |
| Jul 23, 5:46 AM EDT | Special Weather Statement | RNK | Bland, Pulaski | 59 min |
| Jul 23, 5:50 AM EDT | Special Weather Statement | RNK | Grayson | 55 min |
| Jul 23, 7:14 PM EDT | Special Weather Statement | RNK | Tazewell | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.